New York, 2007

Hail and Damaging Wind in New York, August 23, 2007

August 23, 2007 · NWS BUF · 2 events in 2 counties and zones

A warm front lifting north across the region was the focus for thunderstorms during the early morning hours across the Western Southern Tier of New York. The thunderstorm winds, estimated approaching 60 mph, downed trees in Springville, southern Erie county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front lifting north across the region was the focus for thunderstorms during the early morning hours across the Western Southern Tier of New York. The thunderstorm winds, estimated approaching 60 mph, downed trees in Springville, southern Erie county. Hail up to 1 inch in diameter was also reported with the storms in Forestville, Chautauqua county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 23, 1:53 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 1:53 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
253 AM EDT THU AUG 23 2007

.SYNOPSIS...
A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE EASTERN GREAT LAKES
TODAY. A MUCH WARMER AND INCREASINGLY HUMID AIRMASS WILL FOLLOW THE
FRONT FOR TODAY FRIDAY AND SATURDAY. WITH THE HOTTEST AND MOST HUMID
DAYS EXPECTED TO BE FRIDAY AND SATURDAY. THE HOT AND HUMID WEATHER
COMBINED WITH THE PROXIMITY OF THE FRONTAL BOUNDARY WILL BRING A
CHANCES OF SHOWERS AND THUNDERSTORMS FROM LATE TONIGHT THROUGH
SATURDAY NIGHT...BUT THERE WILL BE LENGTHY RAIN FREE PERIODS AS
WELL. A COLD FRONT WILL SWEEP ACROSS THE REGION SATURDAY...AND BRING
DRY AND LESS HUMID WEATHER FOR SUNDAY INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE SOUTHERN EDGE OF THE THUNDERSTORMS THAT MOVED FROM MICHIGAN
ACROSS LAKE HURON EARLY THIS MORNING IS SHOWING START AND STOP
DEVELOPMENT ACROSS LAKE ERIE. WE DONT HAVE A LOT OF CONFIDENCE IN
THE TIMING AND FUTURE EXTENT OF THIS FEATURE, WITH ONLY THE NGM
INITIALIZING THE WEATHER OVER MICHIGAN IN THE OVERNIGHT. THERE IS
A LACK OF WELL DEFINED FIELDS TO TIME A TRIGGER WITH, AND THE
UPPER WIND FIELDS IN THE NAM AND GFS SHOW MOST OF THE DYNAMIC
SUPPORT REMAINING TO NORTH. THE NEXT AREA OF THUNDERSTORMS, WHICH
SEEM TO BE ASSOCIATED WITH AN ILL DEFINED SHORT WAVE, IS MOVING
FROM MICHIGAN ON A TRACK FURTHER SOUTH, WITH A BETTER CHANCE OF
REACHING WESTERN NEW YORK. BOTH THE NAM AND GFS SHOWING INCREASED
700MB VERTICAL VELOCITY THIS AFTERNOON, AND LIKELY POPS, BUT WITH
THE LACK OF CONFIDENCE, WE HAVE A GENERAL 40% POP. BOTH MODELS
SHOW SOME DRYING TONIGHT, SO DROPPED THE POPS IN THE WEST LATE
TONIGHT. WE WILL KEEP A MENTION OF POSSIBLE FLOODING IN THE
HAZARDOUS WEATHER OUTLOOK DUE TO A RISK OF MCS DEVELOPMENT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
ON FRIDAY FOLLOWING A CHANCE OF LINGERING NOCTURNAL THUNDERSTORMS
IN THE MORNING...EXPECT A BREAK WITH MAINLY DRY CONDITIONS DURING
THE MIDDAY. SOUTHWEST FLOW PICKS UP DURING THE AFTERNOON...AND
THIS SHOULD ALLOW LAKE SHADOWS TO DOMINATE MUCH OF THE POPULATION
CENTERS OF THE AREA WITH A DRY AFTERNOON ACROSS THE NIAGARA
FRONTIER. EXPECT SCATTERED CONVECTION TO DEVELOP BY MID TO LATE
AFTERNOON ALONG THE SOUTHERN EDGE OF THE LAKE ERIE BREEZE...SOME
OF WHICH COULD BECOME STRONG IN THE SOUTHERN TIER AND WESTERN AND
NORTHERN FINGER LAKES. 850MB TEMPS SOARING TO +20C TO +22C WILL
EASILY SUPPORT LOW 90S INLAND...AS LONG AS CLOUDS ASSOCIATED WITH
MORNING THUNDER GIVE WAY TO SOME SUN BY AFTERNOON.

FOLLOWING GFS TIMING...MAIN COLD FRONT WILL CROSS THE AREA SATURDAY.
A MODERATELY STRONG BELT OF MID LEVEL FLOW ALONG THE FRONTAL
BOUNDARY COUPLED WITH MODERATE INSTABILITY SHOULD SUPPORT GOOD
CHANCES OF THUNDERSTORMS...AND FORECAST INSTABILITY AND SHEAR
PROFILES SUGGEST THE POTENTIAL FOR ORGANIZED SEVERE STORMS. IT WILL
AGAIN BE HOT AND HUMID...BUT CLOUDS AHEAD OF, AND CONVECTION WITH
THE FRONT WILL KEEP TEMPERATURES IN THE 80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THIS PERIOD WILL BEGIN WITH A PATTERN CHANGE AS A MID TROPOSPHERIC
TROUGH MOVES ACROSS THE LOWER LAKES REGION SATURDAY NIGHT...REACHING
NEW ENGLAND SUNDAY. ANY LEFTOVER THUNDERSTORMS FROM THE COLD FRONT
ACCOMPANYING THE PATTERN CHANGE SHOULD BE EAST OF OUR CWA BY SUNDAY
MORNING. THE SUNDAY THROUGH TUESDAY PERIOD SHOULD BE DRY AS HIGH
PRESSURE MOVES EASTWARD ACROSS US. DEW POINTS WILL BE NOTICEABLY
LOWER SUNDAY AND MONDAY WITH TEMPERATURES NOT TOO FAR FROM NORMAL.
WARMER AND A BIT MORE HUMID AIR WILL ADVECT IN TUESDAY ON THE BACK
SIDE OF THE HIGH BUT THE NEXT THREAT OF SHOWERS OR THUNDERSTORMS
WILL LIKELY HOLD OFF UNTIL WEDNESDAY AS ANOTHER COLD FRONT EDGES
SOUTHEAST FROM THE CENTRAL GREAT LAKES.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
DIFFICULT FORECAST THIS MORNING WITH RESPECT TO THE TIMING AND
PROBABILITY OF ANY PRECIPITATION. TWO CONVECTIVE COMPLEXES ARE
CURRENTLY ONGOING TO OUR WEST...WITH THE LEADING SYSTEM TRACKING
EAST NORTHEAST ACROSS LAKE HURON AND SOUTHWESTERN ONTARIO...WHILE
THE SECOND IS NOW WORKING ALONG A SIMILAR TRACK INTO SOUTHWESTERN
LOWER MICHIGAN/NORTHWESTERN INDIANA. AS USUAL WITH THESE TYPES OF
SYSTEMS...THE SHORT TERM GUIDANCE IS JUST ABOUT COMPLETELY CLUELESS
WITH REGARD TO THEIR PRESENT LOCATIONS...SO AM RELYING ON OTHER
MEANS (I.E. SATELLITE AND RADAR TRENDS AND BASE MODEL FIELDS) TO
COME UP WITH A FORECAST THIS MORNING.

WITH RESPECT TO THE FIRST COMPLEX...RECENT RADAR TRENDS AS WELL AS
THE GENERAL WEST-SOUTHWESTERLY FLOW ALOFT SUPPORT A CONTINUED TRACK
TO THE EAST NORTHEAST THIS MORNING. SUCH A TRAJECTORY WOULD LIKELY
CAUSE THIS FEATURE TO MISS MOST OF THE AREA SOUTH OF LAKE
ONTARIO...INSTEAD PASSING ACROSS LAKE ONTARIO AND POSSIBLY THE NORTH
COUNTRY LATER THIS MORNING. HOWEVER...RECENT RADAR IMAGERY FROM THE
KBUF/KCLE/KDTX DOPPLERS SUGGESTS THAT THIS ACTIVITY MAY BE TRYING TO
BUILD A LITTLE FURTHER SOUTHWARD...WITH SCATTERED ECHOES NOW
STARTING TO SHOW UP ACROSS CENTRAL LAKE ERIE. THIS IS OF AT LEAST
SOME CONCERN GIVEN THE TIME OF DAY AND THE FACT THAT THE LAKE IS
VERY WARM...FACTORS THAT WOULD HELP TO KEEP ANY ACTIVITY GOING
SHOULD IT BECOME ORGANIZED ENOUGH.

WITH THE ABOVE SCENARIO IN MIND...HAVE BROUGHT A SEVERAL HOUR PERIOD
OF POSSIBLE CONVECTION (MENTION OF VCSH AND CB) ACROSS THE KBUF/KIAG
AND KROC TERMINALS THIS MORNING...GENERALLY FROM 09Z-11Z
KBUF/KIAG...AND FROM 11Z-14Z KROC. FURTHER EAST...HAVE BROUGHT A
SOMEWHAT LONGER PERIOD OF POSSIBLE CONVECTION INTO KART AND VCNTY
AFTER 14Z...AS THERE IS A LITTLE BETTER LIKELIHOOD OF THE COMPLEX
AFFECTING THAT PARTICULAR SITE.

AFTER THAT...EXPECT A BRIEF BREAK IN THE ACTION...THEN SHORTWAVE
ENERGY PRESENTLY ASSOCIATED WITH THE SECOND COMPLEX SHOULD TRACK
EAST-NORTHEAST ACROSS THE AREA DURING THE MID TO LATE AFTERNOON
HOURS. WHILE EXACTLY HOW MUCH OF THE CONVECTION FROM THE SECOND
COMPLEX WILL STILL BE AROUND AT THAT TIME REMAINS TO BE SEEN...IT IS
QUITE POSSIBLE THAT DIURNAL HEATING OF OUR INCREASINGLY WARM AND
HUMID AIRMASS COULD HELP TO SET OFF SOME NEW/ADDITIONAL HOMEGROWN
SCATTERED CONVECTION. THEREFORE...HAVE ADDED A MENTION OF VCSH/CBS
TO THE TAFS ONCE AGAIN FROM 18Z TODAY ON INTO THIS EVENING.

WHILE NOT EXPLICITLY MENTIONED IN THE TERMINALS AT THIS TIME...ANY
OF THE ABOVE CONVECTION COULD PRODUCE LOCALIZED AVIATION
RESTRICTIONS TO IFR/MVFR LEVELS. OTHERWISE...PREVAILING CONDITIONS
WILL GENERALLY BE VFR...WITH SOME RESTRICTIONS TO MVFR IN HAZE/LIGHT
FOG THIS MORNING. ACROSS THE WESTERN SOUTHERN TIER...MORE PLENTIFUL
LOW LEVEL MOISTURE WILL LEAD TO LIFR-LEVEL RTESTRICTIONS IN LOW
FOG/STRATUS THROUGH SUNRISE...BEFORE DIURNAL HEATING/MIXING LEADS TO
IMPROVEMENT BY MID-LATE MORNING.

LOOKING FURTHER AHEAD...A MUCH WARMER AND MORE HUMID AIRMASS WILL BE
IN PLACE OVER THE AREA THROUGH THE END OF THE WEEK...WITH HIGH
PRESSURE ANCHORED FIRMLY OFF THE EAST COAST...AND A WEAK FRONTAL
BOUNDARY STALLED OUT JUST A LITTLE TO OUR NORTH WITH SEVERAL WAVES
OF LOW PRESSURE RIPPLING NORTHEAST ALONG IT. WILE VFR CONDITIONS
WILL DOMINATE IN THIS PERIOD...SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY WILL HAVE THE POTENTIAL TO GENERATE LOCALIZED IFR/MVFR
CONDITIONS INTO SATURDAY.

&&

.MARINE...
NO MARINE HEADLINES WILL BE NECESSARY THROUGH FRIDAY AS WINDS AND
WAVES WILL REMAIN BELOW SMALL CRAFT CRITERIA. THAT SAID...THE
POTENTIAL FOR THUNDERSTORMS WILL BE OF CONCERN...WITH THE FIRST
CHANCE AT ANY ACTIVITY COMING THIS MORNING AS A WEAKENING MCS
CROSSES LAKE ONTARIO. THIS WILL BE FOLLOWED BY A MORE GENERAL CHANCE
OF SHOWERS AND THUNDERSTORMS DURING THIS AFTERNOON AND TONIGHT...AND
AGAIN ON FRIDAY.

SATURDAY COULD BE THE MOST ACTIVE DAY AS A STRONG COLD FRONT CROSSES
THE AREA WITH A HIGHER RISK OF SHOWERS AND STORMS...THEN HIGH
PRESSURE AND A RETURN TO BETTER BOATING CONDITIONS IS EXPECTED FOR
SUNDAY THROUGH TUESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...APB
NEAR TERM...APB
SHORT TERM...APB/HITCHCOCK
LONG TERM...SAGE
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Aug 23, 4:01 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
501 AM EDT THU AUG 23 2007

NYZ001>008-010>014-019>021-085-240915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
501 AM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND MINOR
POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF MORE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING...MAINLY ACROSS THE SOUTHERN TIER AND WESTERN FINGER LAKES
REGION. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS AND
LARGE HAIL IS POSSIBLE IN THESE AREAS. LOCALLY HEAVY RAINFALL AND
MINOR POOR DRAINAGE FLOODING IS ALSO POSSIBLE.

A BETTER CHANCE OF MORE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS
IS POSSIBLE SATURDAY AND SATURDAY EVENING AS A COLD FRONT CROSSES
THE REGION. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.

THE COMBINATION OF HOT AFTERNOON TEMPERATURES AND INCREASING
HUMIDITY WILL ALLOW THE HEAT INDEX TO RISE INTO THE MID TO UPPER
90S FRIDAY AFTERNOON...ESPECIALLY INLAND FROM THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-240915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
501 AM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY EVENING.
A FEW OF THESE STORMS MAY BECOME SEVERE WITH STRONG WINDS
PRODUCING LOCALLY HIGHER WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 64 km away, was scanning. The volume nearest the first event began at 10:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chautauqua

When
August 23, 5:58 AM EST
Where
Chautauqua County, Forestville
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.470, -79.170

Thunderstorm Wind, Erie

When
August 23, 6:50 AM EST
Where
Erie County, Springville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.500, -78.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56097, 56098.